Question: I recently have had a couple of patients, on separate shifts, presenting with symptoms of an allergic reaction. The first patient confirmed he was stung by a bee and has reacted to them in the past. He presented with peri-orbital edema and diffuse wheezes with mild SOB. He was in no obvious distress despite the complaint of SOB. I treated him with Benadryl and ventolin, with a reduction in wheezes after the 3rd dose. I decided that it was appropriate to patch to continue with ventolin, given the patient’s improvement. The BHP’s order was to discontinue ventolin and administer subQ Epi for anaphylaxis.

My second patient presented with intense itching and generalized urticaria with edema to the suspected site of exposure. She also presented with diffuse pulmonary crackles and a non-productive cough, no angio-edema or stridor was noted. Again, this patient was not in any obvious distress despite the respiratory findings. Based on my assessment findings and the patient’s age, I decided it would be appropriate to patch for Benadryl and further consult. The BHP (different than the first) again ordered Epi for anaphylaxis (in addition to Benadryl).

Both of these patients presented with normal vital signs and perfusion status. I felt that both BHP’s orders were appropriate in these cases given that Epi is a wonder drug in the setting of anaphylaxis and allergic rxns. However, I’ve always been under the impression that it should be reserved for severe reactions, which would mean altered, mental/perfusion status, unstable vital signs, decreased/absent a/e, severe distress etc… I have no doubt that both of these patients would have arrived in the ER in stable condition without the Epi, but I also believe that epi played a big role in each of these patients’ improved condition.

My question is, at which point does our protocol allow for the administration of Epi? Or in other words, at what stage of an allergic/anaphylactic reaction do you feel it is appropriate to administer epi without an order?